Iowa, 2020

Hail and Damaging Winds in Iowa, July 11, 2020

July 11, 2020 · NWS ARX · 7 events in 2 counties and zones

A line of thunderstorms moved across portions of northeast Iowa during the morning of July 11th. These storms dropped quarter sized hail across portions of Chickasaw and Fayette Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
$12,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across portions of northeast Iowa during the morning of July 11th. These storms dropped quarter sized hail across portions of Chickasaw and Fayette Counties. The hail damaged some crops east of Lawler (Chickasaw County). The storms also produced some damaging winds that blew down trees west of Randalia (Fayette County). Some farm out buildings were blown down and corn flattened northeast of Westgate (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 4:15 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 4:15 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
515 AM CDT Sat Jul 11 2020

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jul 11 2020

Early morning regional radar shows a decaying thunderstorm complex
associated with a shortwave trough racing southeast across parts of
Nebraska and Iowa. This is projected to continue to dive southeast
through the Missouri River Valley as it weakens. Further north, a
weak boundary stretched across southern Minnesota will be an area of
focus for a few showers and storms to develop and spread southeast
into parts of southeast Minnesota and northeast Iowa between ~11 and
15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km
bulk shear around 40 kts, and mid-level lapse rates around 7 C/km,
which aligns nicely with the SPC mesoanalysis as of 3 am. These
parameters may allow a strong storm or two to occur early this
morning if storms materialize, though chances are pretty low.

Attention then turns to this afternoon as a shortwave trough located
over southern Canada/North Dakota rides the northwest flow into the
local area. Large-scale ascent associated with the wave will provide
more than enough lift to allow scattered storms to develop by early
this afternoon across parts of southeast Minnesota and northeast
Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and
35-40 kts of bulk unidirectional shear, which would suggest the
development of discrete supercells capable of producing strong
updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V
soundings would imply large hail and damaging winds as the primary
severe weather threats for today. The threat for tornadoes is very
low to nonexistent due to little turning and weak 0-1 km shear.
Thunderstorm activity will progress southeast, reaching parts of
western/southwest Wisconsin by mid to late afternoon. The main area
of concern for potentially some severe storms today will be confined
across northeast Iowa into far southwest Wisconsin, which is
outlined by the SPC's 06Z upgrade to a slight risk in the Day 1
outlook. Storms will also pose a threat for locally heavy rainfall
with precipitable water values nearing 1.5" and warm cloud depths
around 3 km.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jul 11 2020

Upper-level ridging and surface high pressure build in Sunday into
Monday, providing a dry and seasonable stretch across the area. Said
ridging will then push east come late Monday into Tuesday as an
upper trough slides across southern Canada. At the surface, a cold
front looks to approach the area, bringing widespread showers and
storms. There were some timing differences on the arrival of the
cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z
GFS appear to be coming into better agreement with it moving through
sometime midday Tuesday, which would suggest the possibility for
some strong to severe storms maybe across eastern portions of the
CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk
shear of around 40 kts along and ahead of the front (15 kts in the 0-
1 km layer). Locally heavy rainfall could also be a concern on
Tuesday with deep warm cloud depths around 3.5-4 km and precipitable
waters approaching 2". The picture on what may pan out should become
a little clearer in coming days, but it is definitely a day to keep
our eyes on.

Thereafter, the cold front looks to stall out somewhere across the
Midwest by midweek. This could lead to continued precipitation
chances through at least Wednesday or early Thursday across parts of
the local area - far southern parts of the CWA look like the most
favored area for this scenario, though the front may stall south of
the area altogether. By the middle to end of next week, flow
aloft becomes more zonal to low meridional with a few shortwave
troughs rippling through. Because of this, occasional chances for
showers and storms will be possible through late week. &&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM CDT Sat Jul 11 2020

Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs
during periods of greater pcpn chances. Can't rule out a brief drop
into MVFR with afternoon convection, but timing/confidence on
occurrence not high enough to add to the forecast for now.

WX/vsby: Sct -shra/ts this morning with a weak upper level
shortwave...mainly for KRST. Higher chances then return for the
afternoon - with again greater threat for KRST. Higher wind gusts
with any storm, along with locally heavy rain and accompanying lower
vsby. A strong/severe threat this afternoon too...mostly for KRST.

Winds: staying on the light side outside of any storm. Will swing to
the northwest/north for the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Rieck
Hazardous weather outlook, Jul 11, 3:32 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Sat Jul 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
432 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms possible through mid morning mainly west of the
Mississippi River. Severe weather not expected.

Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-121100-
Taylor-Clark-
432 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/NMB

In the hours before

Special weather statement, Jul 11, 4:38 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
538 AM CDT Sat Jul 11 2020

MNZ086-087-094-095-111200-
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin,
and Preston
538 AM CDT Sat Jul 11 2020

...A Few Strong Thunderstorms Possible This Morning...

Scattered thunderstorms will continue to spread southeast across
parts of southeast Minnesota this morning. Some of these storms
could become strong, with hail, heavy rain, and lightning being
the primary threats. Move indoors when storms approach your
location.

NMB
Special weather statement, Jul 11, 5:34 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 AM CDT Sat Jul 11 2020

IAZ009>011-MNZ087-094>096-111300-
Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston-
Including the cities of Cresco, Decorah, Waukon, Rochester,
Austin, Preston, and Caledonia
634 AM CDT Sat Jul 11 2020

...Some Strong Storms This Morning...

Scattered thunderstorms will continue to spread southeast across
parts of southeast Minnesota this morning. Some of these storms
have been strong, with wind gusts up to 40 mph, heavy rain, and
lightning. Move indoors when storms approach your location.

NMB
Special weather statement, Jul 11, 7:03 AM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
803 AM CDT Sat Jul 11 2020

IAZ010-019-029-111345-
Winneshiek-Chickasaw-Fayette-
803 AM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND CHICKASAW COUNTIES...

At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to 7 miles southwest of
Elma. Movement was southeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
New Hampton, West Union, Fredericksburg, Hawkeye, Lawler, Spillville,
Fort Atkinson, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas,
North Washington, Jackson Junction, Festina, Eldorado, Lake Meyer
County Park, New Hampton Airport, County Roads B 28 And V 18 and
Highway 18 And County V 18.

If outdoors, consider seeking shelter inside a building.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4321 9255 4321 9192 4291 9161 4291 9228
      4303 9239 4310 9248 4312 9253 4316 9256
      4320 9256
TIME...MOT...LOC 1303Z 319DEG 33KT 4329 9210 4319 9257

Zapotocny

The radar

The La Crosse radar (KARX), 120 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Chickasaw

When
July 11, 7:31 AM CST
Where
Chickasaw County, 2.94 mi NNE of Boyd
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.060, -92.250

Quarter sized hail fell east of New Hampton.

Hail, Chickasaw

When
July 11, 7:36 AM CST
Where
Chickasaw County, 4.04 mi E of Lawler
Measured
1 in hail
Crop damage
$9,000
Reported by
Law Enforcement
Coordinates
43.070, -92.090

Crops were damaged by quarter sized hail east of Lawler.

Thunderstorm Wind, Chickasaw

When
July 11, 7:38 AM CST
Where
Chickasaw County, 4.28 mi ENE of Fredricksburg
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.994, -92.122

A barn and outbuilding were destroyed northeast of Fredericksburg.

Hail, Chickasaw

When
July 11, 7:41 AM CST
Where
Chickasaw County, Fredricksburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.970, -92.200

Quarter sized hail fell in Fredericksburg.

Hail, Fayette

When
July 11, 7:50 AM CST
Where
Fayette County, 2.13 mi SSE of Alpha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.970, -92.040

Quarter sized hail fell south of Alpha.

Thunderstorm Wind, Fayette

When
July 11, 7:57 AM CST
Where
Fayette County, 6.31 mi NNW of Westgate
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
42.850, -92.060

Three large trees were blown down west of Randalia.

Thunderstorm Wind, Fayette

When
July 11, 8:06 AM CST
Where
Fayette County, 2.9 mi NE of Westgate
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
42.800, -91.960

Several farm out buildings were damaged or blown down and some corn was flattened northeast of Westgate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906469, 906470, 909787, 906482, 906483, 906490, 906493.